Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 52, NWS La Crosse, WI

May 19, 2019Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at May 19, 2019, 9:10 PM CDT for Clayton County, Iowa. It took effect at May 20, 2019, 2:57 AM CDT. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
May 19, 2019, 9:10 PM CDT (02:10 UTC)
In effect from
May 20, 2019, 2:57 AM CDT
Expired
May 21, 2019, 8:30 PM CDT
In force
42 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Elkader (EKDI4).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

944 
WGUS43 KARX 200210
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
910 PM CDT Sun May 19 2019

.Minor flooding is expected along the Turkey River near Elkader.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-201409-
/O.NEW.KARX.FL.W.0052.190520T1200Z-190522T0130Z/
/EKDI4.1.ER.190520T1200Z.190521T0000Z.190521T0730Z.NO/
910 PM CDT Sun May 19 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River at Elkader.
* from Monday morning to Tuesday evening.
* At  8:45 PM Sunday the stage was 11.0 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday morning and continue to
  rise to near 12.5 feet by Monday evening. The river will fall below
  flood stage by Tuesday morning.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$

NMB
3 follow-up statements
479 
WGUS83 KARX 200753
FLSARX


Flood Statement
National Weather Service La Crosse WI
253 AM CDT Mon May 20 2019

.Recent heavy rainfall will cause some minor flooding along the 
Turkey River near Elakder.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-202253-
/O.EXT.KARX.FL.W.0052.190520T0757Z-190522T0130Z/
/EKDI4.1.ER.190520T0757Z.190521T0000Z.190521T0730Z.NO/
253 AM CDT Mon May 20 2019

The Flood Warning continues for
  The Turkey River at Elkader.
* until Tuesday evening...Or until the warning is cancelled.
* At  1:45 AM Monday the stage was 11.9 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 12.5 feet by this evening. The river will fall below 
  flood stage by Tuesday morning.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$
736 
WGUS83 KARX 201306
FLSARX


Flood Statement
National Weather Service La Crosse WI
806 AM CDT Mon May 20 2019

.Minor flooding continues along the Turkey River near Elkader.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-210406-
/O.EXT.KARX.FL.W.0052.000000T0000Z-190521T1424Z/
/EKDI4.1.ER.190520T0715Z.190520T1030Z.190520T2024Z.NO/
806 AM CDT Mon May 20 2019

The Flood Warning continues for
  The Turkey River at Elkader.
* until Tuesday morning...Or until the warning is cancelled.
* At  7:45 AM Monday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.2 feet by 
  today. The river will fall below flood stage this evening.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$

LL
593 
WGUS83 KARX 202136
FLSARX


Flood Statement
National Weather Service La Crosse WI
436 PM CDT Mon May 20 2019

.Water levels along the Turkey River at Elkader have fallen below
flood stage. Therefore, the flood warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-202206-
/O.CAN.KARX.FL.W.0052.000000T0000Z-190521T1424Z/
/EKDI4.1.ER.190520T0715Z.190520T1030Z.190520T1533Z.NO/
436 PM CDT Mon May 20 2019

The Flood Warning is cancelled for
  The Turkey River at Elkader.
* At  3:45 PM Monday the stage was 11.7 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at 10:33 AM Monday.
* Forecast...The river will continue to fall to 10.3 feet by Tuesday 
  morning.


$$

NMB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 19, 6:54 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 19, 6:54 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
654 PM CDT Sun May 19 2019

.SHORT TERM...(This evening through Monday)
Issued at 310 PM CDT Sun May 19 2019

Main forecast concerns in the short term are on cloud trends and low
temperatures tonight.

Low pressure moves off to the northeast tonight with high pressure
slowly building in from the northwest. Lingering rain will gradually
taper off during the evening hours into the overnight. Clouds
will be very slow to clear tonight, which is good news since this
will determine how cold it could get tonight with the potential
for some frost. At this time it appears clearing will make into
into portions of southeast Minnesota and portions of west-central
Wisconsin by 7 AM Monday morning with patchy frost possible. An
additional negative for frost formation, besides the cloud cover,
will be a persistent pressure gradient overnight keeping the
boundary layer stirred. Even with the cloud cover and light winds
the cold airmass in place will allow low temperatures to fall into
the mid 30s tonight. After a chilly start to the morning, a
pleasant, but cool, Monday awaits with high pressure in control.
Plan on high temperatures edging into the upper 50s to lower 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 310 PM CDT Sun May 19 2019

Forecast concerns in the long term are on chances for rain and
possibly thunderstorms later in the week.

Another vigorous trough dives into the central CONUS Monday into
Tuesday and lifts north into the Upper Mississippi River Valley
Tuesday into Tuesday night. Most of the CAPE/Instability will be
shunted off to the southeast with this feature so thinking we will
see a band of showers, and possibly some embedded thunderstorms,
move through the region Tuesday night but they will be progressive
and shouldn't cause any major hydrologic issues. Another trough
digs into the southwest CONUS Wednesday into Thursday setting up
another potentially active weather pattern for the area going into
Memorial Day weekend. The ECMWF and GFS are in fairly good
agreement from Thursday into Friday, brining the first round of
showers and thunderstorms to the area. A warm frontal zone then
looks to set up from Nebraska east through northern Illinois and
will be the focus for showers and storms through the weekend. The
ECMWF pushes a shortwave through the area late Sunday into Monday,
lifting the warm front into the forecast area with several rounds
of showers and storms possible. The GFS keeps the warm front
south of the local area with high pressure in control. So, in
summary, there are big difference in the ECMWF and GFS for later
this weekend into next week so keep a close eye on the forecast,
especially if you have outdoor plans for the holiday weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 654 PM CDT Sun May 19 2019

MVFR conditions will remain at LSE through Monday morning. RST
should remain in MVFR through Monday morning as well, but a brief
period of IFR conditions cannot be ruled out over the next few
hours before the shortwave trough pushes further east. Some
vicinity showers will be possible at LSE over the next few hours
before drying out. Brief periods of gusty northwest winds look to
stick around at LSE overnight, but will become lighter on Monday
as high pressure spreads across the area. Scattered diurnal
cumulus will develop at both sites on Monday afternoon, but both
sites will stay in VFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Batzek
Hazardous weather outlook, May 19, 4:51 AM CDT, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
451 AM CDT Sun May 19 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
451 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Recent and expected rains will result in rises on area rivers and
streams, including the Mississippi. Renewed flooding is likely at
a few locations.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 19, 3:18 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HEAVY RAIN       3 ESE DOUGLAS           44.09N 92.51W
05/19/2019  M1.54 INCH       OLMSTED            MN   PUBLIC

&&

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.